Alert archive / California / Dense Fog Advisories in 2011

Dense Fog Advisory 21, NWS San Diego, CA

December 30, 2011San Diego County, California

NWS San Diego, CA issued this dense fog advisory at Dec 30, 2011, 1:25 PM PST for San Diego County, California. It took effect at Dec 30, 2011, 5:00 PM PST. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Dec 30, 2011, 1:25 PM PST (21:25 UTC)
In effect from
Dec 30, 2011, 5:00 PM PST
Expired
Dec 31, 2011, 9:00 AM PST
In force
16 hr
Issued by
NWS San Diego, CA

County San Diego County, CA

The radar

The San Diego radar (KNKX), 28 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.4 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2011-12-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2011-12-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
0 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

213 
WWUS76 KSGX 302125
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
125 PM PST FRI DEC 30 2011

...DENSE FOG NEAR THE COAST THIS EVENING THROUGH SATURDAY
MORNING...

.A SHALLOW MARINE LAYER WILL MOVE INLAND ACROSS THE COASTAL
AREAS LATE THIS AFTERNOON AND EVENING...WITH DENSE FOG POSSIBLE
THROUGH SATURDAY MORNING.

CAZ042-043-310600-
/O.NEW.KSGX.FG.Y.0021.111231T0100Z-111231T1700Z/
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
125 PM PST FRI DEC 30 2011

...DENSE FOG ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 9 AM
PST SATURDAY...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A DENSE FOG
ADVISORY...WHICH IS IN EFFECT FROM 5 PM THIS AFTERNOON TO 9 AM
PST SATURDAY. 

* LOCATION: MAINLY NEAR THE COAST AND ALONG THE COASTAL SLOPES.

* TIMING: FROM 5 PM THIS EVENING THROUGH 9 AM SATURDAY MORNING.

* VISIBILITY: A QUARTER MILE OR LESS.

* IMPACTS: LOW VISIBILITIES WILL AFFECT TRAFFIC...ESPECIALLY ON
  INTERSTATE 5 AND OTHER COASTAL HIGHWAYS THIS EVENING THROUGH
  SATURDAY MORNING. DELAYS AT COASTAL AIRPORTS MAY BE POSSIBLE AS
  WELL...THOUGH PRIMARILY AT CARLSBAD AND JOHN WAYNE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A DENSE FOG ADVISORY MEANS VISIBILITIES WILL FREQUENTLY BE
REDUCED TO LESS THAN ONE QUARTER MILE. IF DRIVING...SLOW DOWN...
USE YOUR HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE AHEAD OF YOU.

&&

$$

PALMER
2 follow-up statements
825 
WWUS76 KSGX 310558
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
958 PM PST FRI DEC 30 2011

...DENSE FOG OVER THE COASTAL MESAS AND THE WESTERN SAN DIEGO
VALLEYS TONIGHT...

.A SHALLOW MARINE LAYER WILL MOVE INLAND ACROSS THE COASTAL AREAS
TONIGHT WITH AREAS OF DENSE FOG IN ORANGE COUNTY...THE SAN DIEGO
COASTAL MESAS...AND THE WESTERN SAN DIEGO VALLEYS. 

CAZ050-311700-
/O.EXA.KSGX.FG.Y.0021.000000T0000Z-111231T1700Z/
SAN DIEGO COUNTY VALLEYS-
958 PM PST FRI DEC 30 2011

...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM PST SATURDAY...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A DENSE FOG
ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM PST SATURDAY. 

* LOCATION: THE SAN DIEGO COUNTY VALLEYS.

* TIMING: THROUGH 9 AM SATURDAY MORNING.

* VISIBILITY: A QUARTER MILE OR LESS.

* IMPACTS: LOW VISIBILITIES ON INTERSTATES 8 AND 15...AND HIGHWAYS
  56 AND 52 THROUGH SATURDAY MORNING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A DENSE FOG ADVISORY MEANS VISIBILITIES WILL FREQUENTLY BE
REDUCED TO LESS THAN ONE QUARTER MILE. IF DRIVING...SLOW DOWN...
USE YOUR HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE AHEAD OF YOU.

&&

$$

CAZ042-043-311700-
/O.CON.KSGX.FG.Y.0021.000000T0000Z-111231T1700Z/
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
958 PM PST FRI DEC 30 2011

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 9 AM PST SATURDAY...

A DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 9 AM PST SATURDAY. 

* LOCATION: ORANGE COUNTY AND THE SAN DIEGO COASTAL MESAS. 

* TIMING: THROUGH SATURDAY MORNING.

* VISIBILITY: A QUARTER MILE OR LESS.

* IMPACTS: LOW VISIBILITIES ON INTERSTATES 5...405 AND OTHER
  COASTAL HIGHWAYS THIS EVENING THROUGH SATURDAY MORNING. AIRPORT
  DELAYS ARE POSSIBLE AT CARLSBAD AND JOHN WAYNE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A DENSE FOG ADVISORY MEANS VISIBILITIES WILL FREQUENTLY BE
REDUCED TO LESS THAN ONE QUARTER MILE. IF DRIVING...SLOW DOWN...
USE YOUR HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE AHEAD OF YOU.

&&

$$

MOEDE
457 
WWUS76 KSGX 311650
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
850 AM PST SAT DEC 31 2011


CAZ042-043-050-311800-
/O.EXP.KSGX.FG.Y.0021.000000T0000Z-111231T1700Z/
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN DIEGO COUNTY VALLEYS-
850 AM PST SAT DEC 31 2011

...DENSE FOG ADVISORY WILL EXPIRE AT 9 AM PST THIS MORNING...

THE DENSE FOG ADVISORY WILL EXPIRE AT 9 AM PST THIS MORNING. 

ALTHOUGH SOME LOW CLOUDS AND FOG ARE LINGERING ALONG THE NORTH
COAST OF ORANGE COUNTY...VISIBILITIES HAVE IMPROVED ACROSS THE
MAJORITY COASTAL AREAS AND WESTERN SAN DIEGO VALLEYS TO 2 MILES
OR BETTER. THEREFORE...THE DENSE FOG ADVISORY WILL EXPIRE AT 9 AM.
AREAS ACROSS NORTHWESTERN ORANGE COUNTY MAY SEE LOCALLY REDUCED
VISIBILITIES THROUGH 10 AM.

$$

PALMER

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this dense fog advisory went out at Dec 30, 9:50 AM PST, 3 hours 35 minutes earlier.

Area forecast discussion, Dec 30, 9:50 AM PST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
950 AM PST FRI DEC 30 2011

.SYNOPSIS...
ONLY MINOR FLUCTUATIONS IN TEMPERATURES WILL BE POSSIBLE FOR THE
HOLIDAY WEEKEND AND THROUGH THE MIDDLE OF NEXT WEEK...AS HIGH
PRESSURE REMAINS OVER THE REGION.  AS A RESULT...WARM AND SUNNY
CONDITIONS WILL PREVAIL MOST LOCATIONS.  HOWEVER...A SHALLOW MARINE
LAYER WILL BRING LOW CLOUDS AND FOG TO COASTAL AREAS DURING THE
EVENING AND OVERNIGHT PERIODS AGAIN TONIGHT AND POTENTIALLY AGAIN
FOR SATURDAY NIGHT.  A WEAK TROUGH WILL THEN FLATTEN THE RIDGE
TOWARDS THE END OF THE WORK WEEK...WITH COOLER CONDITIONS DEVELOPING.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

WATER VAPOR IMAGERY CONTINUES TO SHOW AN IMPRESSIVE AND VERY MOIST
TROUGH OF LOW PRESSURE MOVING INTO THE PACIFIC NORTHWEST AND
NORTHERN CALIFORNIA THIS MORNING...WHICH IS HELPING TO FLATTEN THE
RIDGE OF HIGH PRESSURE OVER SOUTHERN CALIFORNIA.  AS A RESULT...A
VERY SHALLOW MARINE LAYER DEVELOPED ALONG THE COAST AND MOVED INLAND
YESTERDAY AFTERNOON AND INTO LAST NIGHT.  AT THIS TIME...VISIBLE
IMAGERY SHOW SOME LOW CLOUDS HUGGING THE NORTHERN ORANGE COUNTY
COAST AND PORTIONS OF THE SAN DIEGO COAST.  HOWEVER...VISIBILITIES
HAVE IMPROVED TO 3 MILES OF GREATER MOST LOCATIONS...SO WILL LET THE
DENSE FOG ADVISORY EXPIRE AT 9 AM.  THE HIGH RESOLUTION MODELS ARE
SHOWING THE MARINE LAYER PUSHING OFFSHORE DURING THE DAY TODAY...BUT
QUICKLY RETURNING LATE THIS AFTERNOON AND EVENING ONCE AGAIN.
THEREFORE...THINK THE LOW CLOUDS MAY CLING TO SOME OF THE BEACHES
THROUGH THE AFTERNOON HOURS...WITH COASTAL LOCATIONS STAYING IN THE
60S TODAY.  INLAND AREAS WILL BE WARMER...JUST NOT QUITE AS WARM AS
YESTERDAY...AS THE SYNOPTIC COOLING KICKS IN AS WELL.  CURRENT
FORECAST SEEMS TO BE HANDLING THESE TRENDS WELL...SO WILL ONLY DO A
MINOR UPDATE TO REMOVE THE DENSE FOG HEADLINE.

AS FOR THIS HOLIDAY WEEKEND...THE UPPER LEVEL RIDGE WILL AMPLIFY
OVER THE WEST COAST AHEAD OF A DEEPENING TROUGH OVER THE EASTERN
PACIFIC.  THEREFORE...EXPECT TEMPERATURES TO START MODERATING A BIT
ON SATURDAY.  COASTAL AREAS MAY REMAIN ON THE COOL SIDE THOUGH...AS
THE MODELS ARE ALSO SHOWING A SIMILAR TREND WITH THE MARINE LAYER
MOVING OUT DURING THE DAY ON SATURDAY...BUT QUICKLY MOVING BACK
INLAND ACROSS SAN DIEGO COUNTY SATURDAY EVENING.  AT THIS POINT IN
TIME...THE LOCAL WRF SHOWS THIS TREND WELL...WITH THE RELATIVELY
SHALLOW MARINE LAYER EVEN PUSHING INTO SOME OF THE COASTAL VALLEYS.
HOWEVER...IT DOES LOOK AS THOUGH LIGHT OFFSHORE OR DRAINAGE WINDS
WILL DEVELOP LATE IN THE EVENING AND OVERNIGHT PERIOD...HELPING TO
PUSH IT BACK TO COASTAL AREAS AROUND MIDNIGHT FOR THE FIREWORKS.  BY
NEW YEARS DAY...TEMPERATURES WILL WARM A LITTLE MORE...WITH SUNNY
SKIES AND LIGHT OFFSHORE WINDS PREVAILING.

ANOTHER TROUGH OF LOW PRESSURE WILL THEN MOVE THROUGH THE PACIFIC
NORTHWEST ON MONDAY AND TUESDAY...BRINGING SOME MINOR COOLING TO
SOUTHERN CALIFORNIA.  HOWEVER...THE RIDGE QUICKLY AMPLIFIES AGAIN ON
WEDNESDAY...WITH INLAND HIGHS ONCE AGAIN WARMING INTO THE LOW 80S.
THE MOST RECENT 12Z AND 00Z RUNS OF THE EC SHOW A CURIOUS LITTLE
CUT-OFF LOW FORMING JUST OFF THE CA COAST UNDERNEATH THE RIDGE.
THIS IS QUITE DIFFERENT THOUGH THAN THE PREVIOUS RUNS AS WELL AS
OTHER LONG RANGE MODELS.  IF THIS DOES PAN OUT...IT WOULD RESULT IN
SLIGHTLY COOLER WEATHER AND POSSIBLY AN INCREASE IN MID AND HIGH
CLOUDS ON WEDNESDAY.  A LARGER TROUGH WILL THEN MOVE THROUGH THE
WEST COAST LATE NEXT WEEK...THOUGH AT THIS TIME MODELS KEEP MOISTURE
AND PRECIPITATION TO THE NORTH OF THE FORECAST AREA.  FOR NOW WILL
STICK WITH A COOLING TREND AND INCREASED CLOUDINESS.

&&

.AVIATION...
301600Z...THE LOW CLOUDS AND FOG HAVE BEGUN TO RETREAT FROM THE
COAST WITH THE SUNRISE...SO MOSTLY CLEAR AND VFR CONDITIONS WILL
PREVAIL EVERYWHERE THROUGH THIS AFTERNOON. MORE CLOUDS AND FOG ARE
EXPECTED AT COASTAL AIRPORTS THIS EVENING ARRIVING BETWEEN
01-04Z...WITH CIGS 300-500 FEET AND VIS 3-5SM. COVERAGE IN TIME AND
SPACE WILL AGAIN BE NON-UNIFORM...BUT SHOULD CLEAR OUT EVERYWHERE BY
AROUND 16-17Z SATURDAY ONCE THE FLOW TURNS OFFSHORE.

&&

.FIRE WEATHER...
VERY DRY CONDITIONS WILL PREVAIL ACROSS SOUTHERN CALIFORNIA FOR THE
NEXT SEVERAL DAYS...WITH POOR TO MODERATE OVERNIGHT RECOVERIES
ACROSS MOST OF THE REGION.  HOWEVER...THE MARINE LAYER WILL BRING
GOOD TO EXCELLENT RECOVERIES TO THE COASTAL AREAS AGAIN TONIGHT AND
SATURDAY NIGHT.  SOME LIGHT OFFSHORE WINDS MAY DEVELOP FOR INLAND
AREAS SATURDAY AND SUNDAY.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC/FIRE...PALMER
AVIATION/MARINE...TS
Hazardous weather outlook, Dec 30, 4:00 AM PST, 9 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PST FRI DEC 30 2011

CAZ042-043-PZZ750-775-310100-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
400 AM PST FRI DEC 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

DENSE FOG ADVISORY IN EFFECT THROUGH 9 AM. AREAS OF DENSE FOG ARE
EXPECTED IN THE COASTAL ZONES AND ADJACENT COASTAL WATERS WITH
VISIBILITY ONE-QUARTER MILE OR LESS AT TIMES. DENSE FOG MAY IMPACT
TRAVEL DURING THE MORNING COMMUTE. LOW CLOUDS AND AREAS OF DENSE FOG
WILL MOVE INTO THE COASTAL AREAS ONCE AGAIN LATE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

DENSE FOG IS POSSIBLE IN THE COASTAL AREAS THROUGH SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

SS

Nearby

Dense Fog Advisories in California, 2011Every dense fog advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.